Opiates/Opioid (Fentanyl)

Opiates/Opiod are chemicals used to treat sudden and ongoing pain. Fentanyl is a strong medicine made from opioids up to 100 times stronger than other opioids like morphine, heroin, or oxycodone.

Drug dealers often sell fentanyl as fake oxycodone. Buyers may think they’re getting oxycodone, but they’re getting another opioid drug that has fentanyl and other substances in it. You can become mentally and physically dependent on fentanyl.

The only way to be sure your fentanyl is real is to get it prescribed by a doctor. You can take it safely by following your doctor’s directions and taking the recommended dose. However, drugs bought on the street are never safe.

Overdose SIgns & Symptoms

Early signs of fentanyl poisoning may include:

  • sleepiness
  • trouble breathing (it may sound like snoring)
  • slow, shallow breathing
  • cold, clammy skin
  • unresponsiveness to pain or a person’s voice

The most dangerous side effect of fentanyl is that it can cause you to stop breathing, which can lead to death. If you believe you or someone else has taken fentanyl and is experiencing fentanyl poising, call 911 as soon as possible if the person becomes unconscious, stops breathing, has chest pain, or has a seizure. Start CPR right away if the person stops breathing or has no pulse. Take any remaining pills from the person’s mouth or patches from his or her skin so the person doesn’t absorb any more fentanyl. If you have naloxone, give it to the person as soon as possible.

Harm Reduction

The following tips can reduce the chance of harm.

  • don’t use alone
  • do test shots
  • know your source and ask around
  • start small amounts
  • know the risk of mixing
  • avoid speed balling
  • be careful if you have liver problems

Naloxone

Naloxone is a drug that can temporarily reverse an opioid overdose, so long as it is given right away and followed up by emergency medical care.

You can get a Naloxone Kit to carry with you, when using drugs. It's safe, effective, and can’t be abused – these Kits can help save lives.

Naloxone kits are available free of charge to anyone at risk of opioid overdose (i.e. current or previous users of opioids).

To get your Naloxone Kit in Lethbridge, you can contact ARCHES  for a free Nalone kit and training on how to use it.  

Resources 

AHS Fentanyl FAQ

Alberta Health Services website

Get Naloxone

Naloxone and treatment